By Amanda Gardner
WEDNESDAY, April 22 (HealthDay News) -- Two new studies find that the class of osteoporosis drugs known as bisphosphonates may not, in fact, raise the risk of esophageal cancer.
This is in contrast to news earlier this year that the U.S. Food and Drug Administration had received reports of 23 patients taking the oral bisphosphonate Fosamax (alendronate), who had been diagnosed with cancer of the esophagus.
Bisphosphonates have come under scrutiny in recent years for a variety of other possible problems, including an increased risk of atrial fibrillation (a type of abnormal heart rhythm), unusual fractures of the thigh bone, jaw necrosis and inflammatory eye disease.
But the big picture is still unclear, and patients taking the drug, which reduces the risk of fractures related to the bone-thinning condition osteoporosis, should not change their practices, several experts noted.
"The adverse affects reporting agency [where the FDA first heard of the cases] only reports cases but does not look at the science behind it," said Dr. Robert C. Ashton Jr., director of minimally invasive thoracic surgery at Montefiore Medical Center in New York City. "Given the wide use of bisphosphonates and low incidence of esophageal cancer overall, individuals should continue taking them and discuss any concerns with there doctors."
"Don't panic," echoed Dr. Daniel H. Solomon, lead author of one of the new reports being published as a letter-to-the-editor in the April 23 issue of the New England Journal of Medicine. "A series of cases is useful to prompt an epidemiologic study but it should not be used to guide prescribing."
Solomon's analysis of 1,000 patients found no increased risk of esophageal cancer although, he pointed out, the cancer is a rare one, and even this large a study might not have detected a heightened risk.
Solomon and his co-author have received funding from Amgen, a company with a new osteoporosis drug, denosumab, in the pipeline.
Another large study in the same issue of the journal actually found a reduced risk of esophageal cancer among individuals taking bisphosphonates, and no increased risk for gastric cancer, when compared with a much larger control group. There was no overall increased risk when the two types of cancer were grouped together.
Those authors also reported receiving consulting fees from a variety of large pharmaceutical concerns.
Several other letters criticized the reliability of the FDA's data.
But the author of the initial report, FDA epidemiologist Diane K. Wysowski, replied in the pages of the journal that the initial report was never meant to be conclusive, but more of an early warning flag. "Although there is uncertainty about whether the use of oral bisphosphonates increases the risk of esophageal cancer, it seemed prudent to disclose the reports, advise against the use of these drugs in patients with Barrett's esophagus, and recommend definitive studies," she wrote.
Wysowski also pointed out that oral bisphosphonates can affect the esophagus in negative ways and so could "plausibly" be associated with an increased risk of esophageal cancer.
The prescribing information for Fosamax, made by Merck & Co., said that people with "certain disorders of the esophagus" should not use the drug.
And, as always, risks should be weighed against benefits.
"Esophageal cancer occurs extremely rarely, thus, while one should be concerned about a potential increase in risk, a doubling of a very, very rare cancer is still a rare event," Solomon stated. "Fractures are not rare events, and bisphosphonates are proven beneficial in many types of patients at reducing fracture risk.
"What is the risk of a hip fracture?" asked Dr. Lucas Wong, an associate professor of internal medicine at Texas A&M Health Science Center College of Medicine and co-director of the Gastrointestinal Cancer Program at Scott & White. "An elderly woman can be debilitated and even die from a fracture. Ideally, we should find ways to prevent disease as every drug we take puts us at some kind of risk."
Visit the National Osteoporosis Foundation for more on how to prevent and treat this condition.
Copyright © 2011 HealthDay. All rights reserved.